Can You Take DayQuil Or NyQuil With Zyrtec-D?

In our latest question and answer, the pharmacist discusses taking Zyrtec-D with either DayQuil or NyQuil.

Question

Can you take DayQuil and Zyrtec-D together? What about NyQuil and Zyrtec-D together?

Asked by Sue On Mar 30, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 02, 2019
Liquid Pouring Medication With Text

Overview

When looking into potential interactions between any drugs, it is important to consider all of the active ingredients involved.

This is especially true with combination ingredient products, like DayQuil, NyQuil and Zyrtec-D.

Unfortunately, as it concerns the three products in question (Zyrtec-D, NyQuil and DayQuil), they all share at least one drug in the same classification, and generally shouldn't be combined on a consistent basis.

In the next sections, I describe each interaction in detail. First, let's take a look at the active ingredients in each product.

Zyrtec-D Active Ingredients

Zyrtec-D contains two active ingredients:[1]

  • Cetirizine
  • Pseudoephedrine

Cetirizine is a 'second-generation' antihistamine, which are known for their long duration of action and their lack of sedative effects (when compared to first-generation antihistamines).

Pseudoephedrine is a nasal decongestant. It is also the active ingredient in 'Sudafed'. All pseudoephedrine products must be purchased behind the pharmacy counter after the passing of the Combat Methamphetamine Act of 2005.[2]

Zyrtec-D is available in 12-hour and 24-hour formulations.

DayQuil Active Ingredients

DayQuil contains three active ingredients:[3]

  • Acetaminophen
  • Dextromethorphan
  • Phenylephrine

Acetaminophen is an analgesic and the active ingredient in Tylenol.

Dextromethorphan is a cough suppressant.

Phenylephrine is a nasal decongestant, similar to pseudoephedrine. Unlike pseudoephedrine, phenylephrine products are available over the counter.

DayQuil also comes in a 'Severe' formula, which contains four active ingredients:[4]

  • Acetaminophen
  • Dextromethorphan
  • Phenylephrine
  • Guaifenesin

NyQuil Active Ingedients

NyQuil contains three active ingredients:[5]

  • Acetaminophen
  • Dextromethorphan
  • Doxylamine

NyQuil contains the sedating antihistamine doxylamine. Doxylamine is a first-generation antihistamine, similar to Benadryl and is the ingredient responsible for making you drowsy.

Like DayQuil, NyQuil also comes in a 'Severe' formula:[6]

  • Acetaminophen
  • Dextromethorphan
  • Phenylephrine
  • Doxylamine

Zyrtec-D With DayQuil

All DayQuil products (DayQuil and DayQuil Severe) contains phenylephrine, a nasal decongestant. Since Zyrtec-D also contains a decongestant (pseudoephedrine), they generally aren't recommended together.

Nasal decongestants, especially when more than one is taken, can increase blood pressure and the risk of cardiovascular complications (e.g. palpitations).[7]

Additionally, high doses of nasal decongestants can cause nervousness and insomnia.

If you are looking to take DayQuil for symptomatic cold/flu relief, it would be recommended to take it with Zyrtec, not Zyrtec-D. Zyrtec only contains an antihistamine (cetirizine) and is safe to take with DayQuil.

Summary

Zyrtec-D and DayQuil both contain nasal decongestants. Therefore, use together generally isn't recommended. You can however safely take Zyrtec (without the nasal decongestant) with DayQuil.

Zyrtec-D With NyQuil

NyQuil contains doxylamine, a sedating antihistamine.

Since Zyrtec contains cetirizine, another antihistamine, use together would be considered a therapeutic duplication.

As you would be taking two antihistamines if these products are combined, the risk of side effects increases. Side effects include:

  • Excess sedation
  • Dry mouth
  • Dry eyes
  • Constipation

Having said the above, your doctor may recommend taking NyQuil occasionally, only as needed, even if you are taking Zyrtec-D.

The risk of side effects is generally low and mild in severity. The benefit of an effective cold medication that acts as a sleep aid may outweigh the risks of combining two antihistamines on an intermittent basis. Just be sure to check with your doctor first.

You shouldn't, however, combine NyQuil Severe and Zyrtec-D in most situations.

NyQuil Severe contains phenylephrine while Zyrtec-D contains pseudoephedrine, two nasal decongestants. This interaction is described above in the 'DayQuil with Zyrtec-D' section (combining increases the risk of elevated blood pressure and other side effects).

Summary

Zyrtec-D and NyQuil both contain antihistamines. Taking both increases the risk of side effects like sedation and dry eyes. NyQuil Severe and Zyrtec-D both contain nasal decongestants, which can increase blood pressure.

References
  1. ^ Zyrtec Manufacturer Website. Zyrtec.com
  2. ^ CMEA (Combat Methamphetamine Epidemic Act of 2005). DEA
  3. ^ DayQuil Manufacturer Website. Vicks.com
  4. ^ DayQuil Severe Manufacturer Website. Vicks.com (Subscription Required)
  5. ^ NyQuil Manufacturer Website. NyQuil.com
  6. ^ NyQuil Severe Manufacturer Website. NyQuil.com
  7. ^ Effect of oral pseudoephedrine on blood pressure and heart rate: a meta-analysis. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions